Journal Logo

Letters to the Editor

Rituximab-Induced Serum Sickness–Like Reaction

A Histopathologic Viewpoint

Succaria, Farah MD; Sahni, Debjani MD; Wolpowitz, Deon MD, PhD

Author Information
The American Journal of Dermatopathology: April 2016 - Volume 38 - Issue 4 - p 321-322
doi: 10.1097/DAD.0000000000000356
  • Free

To the Editor:

Serum sickness was first described by Von Pirquet and Schick1 in 1905 and is characterized by fever, an urticarial or morbilliform rash demonstrating leukocytoclastic vasculitis, arthralgia/arthritis, gastrointestinal disturbances, lymphadenopathy, and proteinuria. However, serum sickness–like reaction (SSLR) is used to describe a drug reaction also consisting of an urticarial or morbilliform rash, fever, and arthralgias but does not show evidence of cutaneous or systemic vasculitis.2 Numerous nonbiologic medications have been implicated as the cause of SSLR including antibiotics (such as amoxicillin, cefaclor, cephalexin, and trimethoprim-sulfamethoxazole).3 Biologic immune modulators (such as infliximab,4 omalizumab,5 and rituximab6) have also been associated with SSLR. However, the histologic features of SSLR caused by biologic agents have not been reported to date.

We describe a 33-year-old woman on rituximab for thrombotic thrombocytopenic purpura and who presented with an urticarial rash with associated fever and arthralgia that developed 1 week after treatment (Fig. 1). The rash started on an upper extremity and spread asymmetrically to her trunk and lower extremities. Histologic analysis revealed papillary dermal edema, ectatic blood vessels, and a sparse, superficial-to-mid perivascular lymphocytic infiltrate with neutrophils, rare eosinophils, and neutrophils in blood vessel walls. The specimen lacked changes of leukocytoclastic vasculitis and lacked characteristic mild basal layer vacuolization with rare Civatte bodies seen in exanthematous (morbilliform) drug eruptions (Fig. 2). Histopathologic features of SSLR from this medication have not been reported to date. However, the clinicopathologic correlation of SSLR is supported by the similarity of the biopsy findings in this case to those of the 4 reported cases of SSLR caused by nonbiologic medications (Table 1).

FIGURE 1
FIGURE 1:
Serum sickness–like reaction. Multiple blanching wheals with associated, peripheral red flare (inset) with some admixed erythematous papules and annular plaques.
FIGURE 2
FIGURE 2:
Serum sickness–like reaction. Punch biopsy reveals papillary dermal edema, ectatic blood vessels, and a sparse, superficial perivascular lymphocytic infiltrate with neutrophils, rare eosinophils, and neutrophils in blood vessel walls. Changes of leukocytoclastic vasculitis were not present. Black arrow highlights the area shown at higher power (×400 in inset) (hematoxylin–eosin stain, original magnification ×200).
TABLE 1
TABLE 1:
Clinical and Histopathologic Features of Reported Cases of Serum Sickness–Like Reaction

In conclusion, SSLR is often diagnosed based on clinical grounds, and generally a biopsy is not warranted to make the diagnosis. However, in cases when a biopsy is performed, knowledge of the spectrum of histologic changes is crucial to reach the correct clinicopathologic correlation. Our case extends the urticarial/dermal hypersensitivity–like changes reported in SSLR from nonbiologic medications to a biologic agent as well.

REFERENCES

1. Von Pirquet CF, Schick B. Serum Sickness. Baltimore, MD: Williams & Wilkins Co; 1951.
2. Ashraf-Benson S, Wall GC, Veach L. Serum sickness-like reaction associated efalizumab. Ann Pharmacother. 2009;43:383–386.
3. Platt R, Dreis MW, Kennedy DL, et al.. Serum sickness-like reactions to amoxicillin, cefaclor, cephalexin, and trimethoprim-sulfamethoxazole. J Infect Dis. 1988;158:474–477.
4. Gamarra RM, McGraw SD, Drelichman VS, et al.. Serum sickness-like reactions in patients receiving intravenous infliximab. J Emerg Med. 2006;30:41–44.
5. Pilette C, Coppens N, Houssiau FA, et al.. Severe serum sickness-like syndrome after omalizumab therapy for asthma. J Allergy Clin Immunol. 2007;120:972–973.
6. Meijer JM, Pijpe J, Vissink A, et al.. Treatment of primary Sjogren syndrome with rituximab: extended follow-up, safety and efficacy of retreatment. Ann Rheum Dis. 2009;68:284–285.
7. Yerushalmi J, Zvulunov A, Halevy S. Serum sickness-like reactions. Cutis. 2002;69:395–397.
8. Swanson J, English JC III. Serum sickness-like reaction to pamabrom. J Drugs Dermatol. 2006;5:284–286.
9. Parra F, Pérez Elias M, Cuevas M, et al.. Serum sickness-like illness associated with rifampicin. Ann Allergy. 1994;73:123–125.
10. Tolpinrud WL, Bunick CG, King BA. Serum sickness-like reaction: histopathology and case report. J Am Acad Dermatol. 2011;65:e83–5.
Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.